Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 18, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2019, 6:43 PM CDT for Clay County, Norman County, Minnesota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 6:43 PM CDT (23:43 UTC)
- Expired
- May 24, 2019, 7:16 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 86 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:53 PM CDT | FUNNEL CLOUD | 6 Wsw Ulen, MN | A PERSISTENT WALL CLOUD WITH BRIEF FUNNEL WAS NOTED BY MULTIPLE SPOTTERS. |
| May 24, 7:00 PM CDT | FUNNEL CLOUD | Ulen, MN | VIDEO OF A FUNNEL CLOUD NEAR ULEN VIA BROADCAST MEDIA WITH TIME ESTIMATED BASED ON RADAR |
| May 24, 7:05 PM CDT | FUNNEL CLOUD | 2 Ne Ulen, MN | VIDEO OF A BRIEF FUNNEL CLOUD NEAR ULEN VIA BROADCAST MEDIA WITH TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WUUS53 KFGF 242343
SVRFGF
MNC027-107-250030-
/O.NEW.KFGF.SV.W.0018.190524T2343Z-190525T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
643 PM CDT Fri May 24 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in northwestern Minnesota...
Southeastern Norman County in northwestern Minnesota...
* Until 730 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located near Averill, or
17 miles northeast of Fargo, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Felton around 650 PM CDT.
Ulen around 705 PM CDT.
Syre around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4693 9657 4714 9660 4729 9623 4696 9621
TIME...MOT...LOC 2343Z 234DEG 34KT 4701 9651
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GG2 follow-up statements
138
WWUS53 KFGF 242357
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
657 PM CDT Fri May 24 2019
MNC027-107-250030-
/O.CON.KFGF.SV.W.0018.000000T0000Z-190525T0030Z/
Clay MN-Norman MN-
657 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CLAY AND SOUTHEASTERN NORMAN COUNTIES...
At 657 PM CDT, a severe thunderstorm was located near Ulen, or 26
miles northeast of Fargo, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ulen around 700 PM CDT.
Syre around 710 PM CDT.
Twin Valley around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4700 9645 4717 9648 4729 9623 4696 9621
TIME...MOT...LOC 2357Z 234DEG 34KT 4709 9635
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GG874
WWUS53 KFGF 250016
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
716 PM CDT Fri May 24 2019
MNC027-107-250026-
/O.CAN.KFGF.SV.W.0018.000000T0000Z-190525T0030Z/
Clay MN-Norman MN-
716 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND
SOUTHEASTERN NORMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4700 9645 4717 9648 4729 9623 4696 9621
TIME...MOT...LOC 0015Z 234DEG 34KT 4720 9613
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:43 PM CDT, 0 minutes earlier.
Area forecast discussion, May 24, 6:43 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 643 PM CDT Fri May 24 2019 .UPDATE... Issued at 624 PM CDT Fri May 24 2019 No major forecast updates. Updated grids to reflect recent radar trends. Severe storms continue to be possible over the next one to two hours as moderate instability, strong deep layer shear, and strong near-surface vorticity along the surface warm front continue to promote favorable conditions for severe convection. && .SHORT TERM...(This evening through Saturday) Issued at 326 PM CDT Fri May 24 2019 Sfc low west of Bismarck at 20z and this will move toward GFK this evening. Sufficient clearing is occurring in SE ND and temps rising into the middle 60s. As anticipated there is an uptick in showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape expected in this clearing area thru the early evening with HREF indicating updraft helicity sufficient for strong to briefly severe level storms with target area being Jamestown, Fargo, Cooperstown, Mayville, Ada, Mahnomen thru the early evening. Updated HWO and social media graphic to indicate potential for strong storms. Lingering showers will be over NE ND this evening and overnight in NW MN. As upper low moves north of the area Saturday sfc-700 mb winds will turn northerly and there is an area of 850 mb moisture with likely stratocu which will remain over the area Saturday. Some clearing likely in the aftn from the west, but not likely to reach east of the Red until evening. Therefore coolest temps Saturday east of the Red River with highs upper 50s/around 60. Lingering shower chance possible Lake of the Woods/Red Lake areas. .LONG TERM...(Saturday night through Friday) Issued at 326 PM CDT Fri May 24 2019 An active and cooler than normal pattern will continue for the end of the weekend and into next week. Sunday through Monday... A split flow upper level regime is expected to develop over North America this weekend with a weak troughing over the southwestern CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies will promote lee troughing and decent warm/moist return flow into the Northern Plains with temperatures/dewpoints in the 70s/50s by Sunday afternoon. This will set the stage for thunderstorms across western/central ND during the afternoon Sunday with showers and a few weak thunderstorms Sunday night and into the day Monday for eastern ND/northwest MN as an upper level shortwave propagates southward through the region. Widespread rainfall accumulations on the order of a few tenths of an inch are most likely by Monday night per ensemble guidance, but exact locations of the heaviest rainfall remains uncertain. Tuesday through Thursday... Slightly warmer temperatures in the 70s are expected Tuesday afternoon as skies begin to clear out after scattered morning showers. Rain chances return for Wednesday as a cold front associated with a second Canadian clipper low pushes southeastward through the region. A few thunderstorms can't be ruled out with this frontal passage, but no severe weather is expected at this time. Drier but cool conditions should prevail for Thursday as surface high pressure builds into the region. Temperatures will remain well below seasonal normals with Thursday highs only expected to reach the mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 624 PM CDT Fri May 24 2019 MVFR to IFR conditions are expected for all TAF sites this evening as showers and thunderstorms move through the region. A few storms could be severe with strong wind gusts up to 35 knots and hail up to 1.5 inches. Thunderstorms in the vicinity of KFAR are expected to pass by 00 UTC, but scattered convection will persist in the vicinity of the terminal. TAFs for KFAR will be updated if additional storms are likely to impact the terminal. Elsewhere, showers are expected to continue at KDVL, but will move out by the 01-03 UTC timeframe. Showers, and possibly weak thunderstorms, will begin by 00 UTC for KGFK, and begin during the 01-03 UTC time frame for KTVF and KBJI. TAFs for these locations will be updated as needed if stronger storms appear likely to impact the terminals. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AM SHORT TERM...Riddle LONG TERM...AM AVIATION...AM
Hazardous weather outlook, May 24, 3:15 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 315 PM CDT Fri May 24 2019 MNZ004>008-NDZ006>008-014>016-024-026-054-252015- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Western Walsh County- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over northeastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049- 052-053-252015- West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible late afternoon into the evening. A few strong storms are possible as well with risk of hail to nickels and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over eastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Local storm report, May 24, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM FUNNEL CLOUD 1 N BALD HILL DAM 47.05N 98.08W
05/24/2019 Barnes ND 911 CALL CENTER
REPORT OF FUNNEL CLOUD BY CORP OF ENGINEERS AT BALDHILL
DAM RELAYED BY VALLEY CITY PSAP
&&
NCLocal storm report, May 24, 6:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 15 N VALLEY CITY 47.14N 98.01W
05/24/2019 E1.00 INCH Barnes ND 911 CALL CENTER
&&
NCLocal storm report, May 24, 6:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 N LUVERNE 47.32N 97.93W
05/24/2019 M1.50 INCH Steele ND TRAINED SPOTTER
PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
STONE ABOUT 1.5 TIMES LARGER
&&
NCLocal storm report, May 24, 6:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 N LUVERNE 47.32N 97.93W
05/24/2019 M1.50 INCH Steele ND TRAINED SPOTTER
PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
STONE ABOUT 1.5 TIMES LARGER
&&
NCLocal storm report, May 24, 6:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 N LUVERNE 47.32N 97.93W
05/24/2019 M1.50 INCH Steele ND TRAINED SPOTTER
PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
STONE ABOUT 1.5 TIMES LARGER
&&
GGUSTLocal storm report, May 24, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 S HOPE 47.31N 97.72W
05/24/2019 E1.00 INCH Steele ND EMERGENCY MNGR
HAIL FOR THE PAST 7 MINUTES
&&
NCNearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.